Pennsylvania, 2002

Wildfire and Lightning Strike in Pennsylvania, April 19, 2002

April 19, 2002 · NWS PHI · 2 events in 1 county or zone

A lightning strike ignited a forest fire in the Buck Hill area of Barrett Township. The strike struck Bush Mountain about 400 yards off of Pennsylvania State Route 191and about two miles from the Wayne County line.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A lightning strike ignited a forest fire in the Buck Hill area of Barrett Township. The strike struck Bush Mountain about 400 yards off of Pennsylvania State Route 191and about two miles from the Wayne County line. The fire was contained after about 5 to 6 acres were scorched that afternoon. No injuries or property damage was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Apr 19, 9:44 AM EST, 2 hours 16 minutes earlier.

Area forecast discussion, Apr 19, 9:44 AM EST, 2 hours 16 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1044 AM EDT FRI APR 19 2002

UPDATED THE ZONES/RDF/CCF/SFP TO MAKE MINOR ADJ TO TEMPS...AND ADD A
BIT OF ENHANCED WORDING TO NWRN ZONES WHERE SPC HAS SLGT RISK.

PREV AFD IS BLO...

*****************************************************************

THE FINAL DAY OF OUR CURRENT HEAT WAVE SHOULD SEE TEMPS RISE TO NEAR
RECORD LEVELS AGAIN.  WE WON/T HEADLINE THE POTENTIAL FOR RECORDS
BEING THAT MOST (IF NOT ALL) OF OUR MAIN CLIMATOLOGICAL STATIONS
SHOULD COME UP A DEGREE OR TWO SHORT.  AGAIN BASED ON THE IDEA THAT
WE/LL SEE A FAIR AMOUNT OF SUNSHINE AND ATMOSPHERIC MIXING TODAY...
AND WITH TEMPS AT 850 MB RIGHT AROUND +15C...WE/LL GO WITH A NEAR 90
MAXIMUM FOR PHL.  ANOTHER FACTOR FOR USING 90 ONE MORE TIME IS THAT
THERE WERE SEVERAL HIGHS IN THE LOWER 90S ON THURSDAY UPSTREAM IN
THE MIDDLE MISSISSIPPI RIVER VALLEY.

THE CONVECTION PRESENTLY PASSING ACROSS LOWER MICHIGAN AND LAKE
HURON WILL STAY WELL TO OUR NORTH.  HOWEVER...THERE APPEARS TO BE A
NUMBER OF OUTFLOW BOUNDARIES TO THE SOUTHEAST AND SOUTH OF THE
SYSTEM.  THEY MAY VERY WELL BE MORE OF A FOCUSING MECHANISM FOR
TODAY/S CONVECTION THAN THE ACTUAL COLD FRONT TONIGHT.  WITH THAT
IDEA IN MIND...WE/LL KEEP CHANCE POPS FOR CONVECTION NORTHWEST OF
ILG...PHL AND TTN FOR THIS AFTERNOON.  WE/LL WORD IT AS A LATE DAY
CHANCE ELSEWHERE.

IN THE TONIGHT PERIOD WE/LL SIMPLY MENTION A CHANCE OF PRECIP IN THE
EVENING.  THE FRONT SHOULD BE DOWN INTO THE LEHIGH VALLEY AROUND 800
OR 900 PM AND INTO SOUTHERN DELAWARE BY 300 OR 400 AM.  AGAIN...WITH
THE IDEA THAT MUCH OF THE CONVECTION WILL BE OUT AHEAD OF THE ACTUAL
FRONT IT SEEMS REASONABLE NOT TO MENTION PRECIP THROUGHOUT THE
ENTIRE TONIGHT PERIOD.

THE FRONT SHOULD CONTINUE TO DRIFT TO THE SOUTH ON SATURDAY.
THERE/S SOME HINT THAT A WEAK SURFACE WAVE MIGHT PASS BY TO OUR
SOUTH ALONG THE BOUNDARY ON SATURDAY.  AS A RESULT...WE/LL MENTION A
CHANCE OF SHOWERS IN OUR EXTREME SOUTHERN ZONES FOR THAT TIME.

DRY AIR SHOULD NOSE DOWN INTO OUR FORECAST AREA FOR SATURDAY NIGHT
INTO THE EARLY PART OF SUNDAY.

WE/LL MAINTAIN THE CHANCE OF RAIN FOR SUNDAY INTO SUNDAY NIGHT AS A
MORE SIGNIFICANT SURFACE WAVE MOVES ALONG THE FRONT...PASSING IN THE
VICINITY OF OUR REGION ON SUNDAY NIGHT.

THE ZONE FORECASTS WILL BE ISSUED AROUND 400.

.PHI...NONE.

IOVINO

In the hours before

Special weather statement, Apr 19, 10:06 AM EST, 1 hour 54 minutes before
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>026-PAZ054-055-
060>062-067>071-200100-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1106 AM EDT FRI APR 19 2002

...STRONG THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND THIS EVENING
OVER EASTERN PENNSYLVANIA MUCH OF NEW JERSEY DELAWARE AND
NORTHEASTERN MARYLAND...

A COLD FRONT WILL APPROACH THE NORTHERN MID ATLANTIC AREA AND PASS
SOUTHEASTWARD THROUGH THE REGION THIS AFTERNOON AND THIS EVENING.
THUNDERSTORMS ARE EXPECTED TO DEVELOP AHEAD OF AND ALONG THE COLD
FRONT.

THUNDERSTORMS ARE POSSIBLE IN EASTERN PENNSYLVANIA AND NORTHERN NEW
JERSEY DURING THE AFTERNOON AND EARLY EVENING HOURS.  IN SOUTHERN
NEW JERSEY...DELAWARE AND NORTHEASTERN MARYLAND THE BEST CHANCE FOR
THUNDERSTORMS IS LATER THIS AFTERNOON AND EARLY TONIGHT.

AT THIS TIME THE PRIMARY THREAT FOR ANY SEVERE THUNDERSTORMS IS
THOUGHT TO BE OVER EASTERN PENNSYLVANIA AND NORTHWESTERN NEW JERSEY
WHERE THE STORM PREDICTION CENTER HAS PLACED THE REGION UNDER A
SLIGHT RISK OF SEVERE STORMS. OTHER STRONG THUNDERSTORMS COULD FORM
OVER...OR MOVE EASTWARD INTO...THE DELMARVA PENINSULA. HOWEVER ANY
THUNDERSTORMS THAT AFFECT THE REGION TODAY MAY BE ACCOMPANIED BY
STRONG WIND GUSTS...HAIL...LOCALIZED HEAVY RAIN...AND DANGEROUS
LIGHTNING.

IF YOU OBSERVE THREATENING WEATHER SEEK SHELTER AT ONCE. STAY TUNED
TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR
UPDATES.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT
WWW.NWS.NOAA.GOV/ER/PHI IN SMALL LETTERS.
Special weather statement, Apr 19, 11:06 AM EST, 54 minutes before
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>026-PAZ054-055-
060>062-067>071-200130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1206 PM EDT FRI APR 19 2002

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 500 PM FOR
PORTIONS OF NORTHEASTERN PENNSYLVANIA AND NORTHERN NEW JERSEY
INCLUDING THE FOLLOWING COUNTIES...

IN NORTHEASTERN PENNSYLVANIA...

CARBON...AND MONROE.

IN NORTHWESTERN NEW JERSEY...

SUSSEX.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE
FOR THE DEVELOPMENT OF THUNDERSTORMS WHICH CONTAIN DAMAGING WIND IN
EXCESS OF 55 MPH AND HAIL 3/4 INCH OR GREATER IN DIAMETER IN AND
CLOSE TO THE WATCH AREA. FREQUENT LIGHTNING AND VERY HEAVY RAIN MAY
ALSO ACCOMPANY ANY THUNDERSTORMS.

EXPECT HAIL AND FREQUENT DANGEROUS LIGHTNING WITH SOME OF THESE
THUNDERSTORMS.

THESE THUNDERSTORMS WILL FORM ALONG AND AHEAD OF A COLD FRONT
ENTERING THE REGION FROM THE NORTHWEST. OTHER THUNDERSTORMS WILL BE
POSSIBLE IN SOUTHEASTERN PENNSYLVANIA THE REST OF NEW JERSEY
DELAWARE AND NORTHEASTERN MARYLAND...AND ADDITIONAL SEVERE WEATHER
WATCHES ARE POSSIBLE LATER THIS AFTERNOON INTO THIS EVENING.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
WWW.NWS.NOAA.GOV/ER/PHI IN SMALL LETTERS.

The radar

The Binghamton radar (KBGM), 138 km away, was scanning. The volume nearest the first event began at 17:02 UTC.

Open the radar archive at this moment

Event by event

1 lightning, 1 wildfire. Local standard time, as filed.

Lightning, Monroe

When
April 19, 12:00 PM EST
Where
Monroe County, Buck Hill Falls
Reported by
NEWSPAPER
Coordinates
41.058, -75.339 (the zone’s center; the record gives no point)

Wildfire, Monroe

When
April 19, 12:00 PM EST to 2:00 PM EST
Where
Monroe County, Buck Hill Falls
Reported by
NEWSPAPER
Coordinates
41.058, -75.339 (the zone’s center; the record gives no point)

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2002Every state in 2002This day in weather historyWarnings in Pennsylvania, April 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5292633, 5292634.